Send to:

Choose Destination
See comment in PubMed Commons below
J Anal Toxicol. 2000 Oct;24(7):638-41.

Loxapine intoxication: case report and literature review.

Author information

  • 1The Office of the Cuyahoga County Coroner, Cleveland, Ohio 44106, USA.


Loxapine is a dibenzoxazepine tricyclic compound used to treat schizophrenia in the United States since 1976. Metabolism includes demethylation to its primary metabolite, amoxapine. There are few documented reports of the disposition of loxapine in deaths due to overdose. This report discusses the overdose suicide of a 69-year-old white female found dead in her home by her husband. A prescription for loxapine (50-mg capsules) was found near the body. An autopsy was performed and heart blood, bile, vitreous humor, and gastric contents were submitted for toxicological analysis. The blood specimen was subjected to comprehensive testing that included volatile analysis by headspace gas chromatography (GC); acidic/neutral and basic drug screening by GC; benzodiazepine screening by high-performance liquid chromatography; opiate screening by modified immunoassay; and acetaminophen, salicylate, and ethchlorvynol screening by colorimetry. Loxapine and amoxapine were detected in the basic drug screen. No other drugs were detected in the case specimens. The respective concentrations of loxapine and amoxapine in each specimen were as follows: heart blood, 9.5 and 0.6 mg/L; bile, 28.8 and 4.7 mg/L; gastric, 278 mg/L and negative; and vitreous, 1.5 mg/L and negative. A review of the literature showed that the heart blood concentration of loxapine measured in this case was the highest reported to date. Based on the autopsy findings, patient history, and toxicology results, the cause of death was determined to be acute intoxication of loxapine and the manner, suicide.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk